Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


rising CD4 count off treatment?
Apr 22, 2007

Hi,

I've been HIV+ for many years, was diagnosed with AIDS in 1993, came back to good health in '96 thanks to combination therapy, and have mostly done well in the last ten years. However, increasingly bothersome side-effects prompted me to go off treatment last September. At that time I was on a 5-drug regimen that left me feeling ... well, lousy most of the time. My last cd4 count while on treatment was 399, now after six months off treatment my cd4 count continues to rise (last count: 525) and my viral load has been going down after an initial surge (last count: 22,000). I know, this could end tomorrow, but right now I feel great. I've gained ten pounds since quitting the meds, it's great to have an appetite again! My qestion: how unusual is this? and, do you see any patients like me who are able to go off therapy long-term?

One can always hope.... thanks.

Response from Dr. Daar

Thank you for your post.

I am thrilled that you are feeling so well. Let me start by making some general comments regarding interruption of therapy and then focus on your particular situation.

While everyone is different, in general when people stop treatment their CD4 cells will decline back to where they were prior to starting therapy. Consequently, most of us would strongly discourage the withdrawal of antiretroviral therapy in those with a history of severe immunosuppression in the past. In contrast, someone who started treatment when they had no symptoms and their CD4 cells were greater than 300 cells/uL who wants to stop treatment might consider doing so with careful follow-up. Recently there have been concerns raised with regards to even the latter group stopping treatment. Therefore, regardless of what a persons lowest CD4 cell count was in the past it is important to understand that there are always potential risks and that discontinuation of treatment should not be done without considerable thought and discussion with ones provider.

What you describe, an increase in CD4 cells after stopping treatment is unusual. I could speculate as to why this might happen but it probably is not that important since in most cases it is an unexpected consequence of discontinuing treatment. The most important thing for you is that you are feeling well and being followed closely by an expert provider to make sure that the numbers remain stable and you healthy.

Best, Eric


Previous
Regimen alteration.
Next
Living with HIV

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement